Maria’s story: Maria is a 59 years old woman who has always been healthy. She visits the Emergency Room for sudden jaundice and abdominal pain associated to nausea and vomit. Symptoms appeared the evening before as she took a tablet of acetaminophen plus codeine for hyperpyrexia. The patient has no hitching, hematemesis or melena. Maria is in a weakened state, she is dyspnoeic, jaundiced, obnubilate and suffering. Blood tests results are: haemoglobin 5,6 g/dl, haematocrit 18%, total bilirubin 15 mg/dl (direct 6.3 mg/dl, indirect 9.4 mg/dl), LDH 1,724 U/I, AST 407 U/l, ALT 339 U/l, platelets 147,000/mm3, D dimer 5,276. The patient has severe anaemia, probably haemolytic, hypotension and haemodynamic instability. The infectivologist excludes viral or toxic hepatitis. The Coombs test, performed because autoimmune anaemia is suspected, results positive. Further blood tests give worse results (haemoglobin 3.2 g/dl, haematocrit 9.4%). The cardiologist suspects pulmonary thromboembolism, but contraindicates thrombolysis because of the severe anaemia. According to her clinical profile, the patient is suffering for hyperacute disseminated intravascular coagulation. Treated in the intensive care unit, the patient improves and is discharged after few weeks.
Mario’s story: Mario is a 3 years old child who has been hospitalised for a suspected autoimmune haemolytic anaemia. He started a acetaminophen therapy few hours earlier for treating fever. After taking the first dose (20 mg/kg) he showed discomfort, jaundice and hematuria. Blood tests results highlight anaemia (haemoglobin 4.5 g/dl), indirect hyperbilirubinemia (8.1 mg/dl) and a reductions of haptoglobin levels (<6 mg/dl). Coombs test is positive. The urine test shows hemoglobinuria (Hb>8 mg/dl). Mario is hypotonic, not responding to stimulation, he has cold and jaundiced skin and is clearly suffering. A support treatment based on high doses of corticosteroids is then decided. The patient responds well to the therapy, progressively improving and is discharged few weeks later.
Rare, but potentially fatal
Autoimmune haemolytic anaemia is an adverse drug reaction (ADR) associated to several drugs. Its frequency is unknown, some studies suggest an incidence of one case per one million inhabitants, but this data is probably underestimated.1 Antibiotics belonging to the cephalosporin class are the mostly ascribed drugs for this severe ADR.1,2
Both patients were under acetaminophen treatment. Even though the medicine taken by Maria contains also codeine, this product has never been associated to autoimmune haemolytic anaemia, therefore it is more likely that the adverse reaction has been caused by acetaminophen.1,2 For both cases the Naranjo algorithm indicated a possible link between the administering of acetaminophen and the onset of the ADR.
Autoimmune haemolytic anaemia reports for acetaminophen are very rare. To date there has been only one case-report for this clinical situation.3 On the other hand, two more case-reports regarded subjects with predisposition factors like G6PD deficiency and non-autoimmune haemolysis.4,5 A 10-year surveillance project identified 134 cases of drug-induced autoimmune haemolytic anaemia, 3 of them ascribable to paracetamol.6
The pathogenic mechanism is not completely clear. However, the creation of a bond between the drug and an element of the erythrocyte membrane seems plausible. The product of this bond is then identified as non-self and attacked by the immune system, possible determining cross reactions with the membrane element non-bonded to the drug.1,2 This reaction causes intravascular lysis of erythrocytes which activates the coagulation cascade, favouring the onset of venous thromboembolism and disseminated intravascular coagulation (DIC). DIC is a clinical event rarely observed in association with autoimmune haemolytic anaemia, especially from transfusions.7
Cases of DIC associated to autoimmune haemolytic anaemia have been reported after administering of ceftriaxone, acetaminophen or after viral infection of unknown etiology.9 Despite many pathogenetic mechanisms of DIC in patients affected by autoimmune haemolytic anaemia have been suggested,10 a clear explanation for this phenomenon is still missing. To date no such complications have been reported for acetaminophen administering. Both described clinical cases, however, cannot be easily explained by other causes.
1 Clinical Pharmacology Operative Unit, Pharmacovigilance Service, University Hospital L.Sacco, Milan
- Blood Rev 2010;24:143-50. CDI #nff#
- Expert Opin Drug Saf 2009;8:73-9. CDI NS
- JAMA 1976;236:2777-8. CDI NS
- Acta Haematol 1983;69:358-9. CDI NS
- Acta Haematol 1982;67:228. CDI NS
- Br J Haematol 2011;154:644-53. CDI NS
- Transfusion 1994;34:248-52. CDI NS
- Pediatr Infect Dis J 1995;14:1116-7. CDI NS
- Pediatr Blood Cancer 2011;57:329-31. CDI #fff#
- Transfus Med 2008;18:377-8. CDI NS